Adverse reaction to Hydroxychloroquine

Got a diagnosis of SLE overlapping with MCTD 2 months ago. Was feeling loads better after an initial 25mg of Pred tapering to 5mg over about a month and about 3 weeks ago I started on 200mg of Hydroxycholorquine (the generic one) increasing to 400mg after 7 days.

I'm not sure if it was a combination of tapering the steroid dose too quickly along with being unable to tolerate the Hydroxy but just over a week ago I very quickly began to feel that familiar malaise settle over me and my energy levels dropped back to less than zero. I began to feel anxious and had that horrible brain fog and felt disorientated with spells of feeling light-headed and confused. I began to notice that when I got out of the bath I would have 'waves' of intense itching running up and down my legs that would just as suddenly stop. And then last Thursday a measles-like rash spread all over my legs and feet. over the next few days the rash spread all over my body and on Sunday morning I woke up and every single joint in my body felt like it had been hit with a hammer. My neck, shoulders and wrists, thumbs and fingers were particularly bad and it was difficult to move my fingers.

I finally decided to call a Dr but being a Sunday I called the NHS 111 number for advice, they got an Out of Hours Dr to call me who said I should be seen at a local walk in centre that the Out of Hours service operated. Complete waste of time unfortunately and wish I had just gone to A&E - the upshot was I was just advised to get an urgent appointment with my GP in the morning. Saw my GP who said she thought I was having a severe adverse reaction to the Hydroxy and to stop taking it immediately, take anti histamine and up the steroid dose to 10mg. She took bloods and said she would speak to my consultant for advice and call me back. No call back from GP so emailed my consultant who confirmed what GP had thought and agreed with 10mg of Pred though no-one has told me how long I should remain on that dose so another thing to check back on (surprised he replied actually! He has no secretary at the moment and they will not have a specialist nurse help line in place until September he said)

Got text saying my blood results are back and to make appointment to see Dr which I have done for tomorrow morning. I know they were checking full blood count and liver and kidney things because of reaction to Hydroxy. Anyone else had blood checked after reaction to Hydroxy and what showed up?

Anyone who has not been able to tolerate Hydroxy (and yes, I know others can tolerate Plaquenil and not the generic so I'll mention that to GP) - how long did it take you to get back to your kind of 'normal' after your reaction. What alternative medication if any did you then try?

Thanks!

1 Reply

oldestnewest
  • I initially felt very dizzy and light headed had to leave work having just gone back. and was told to stop it by GP. I had started on Hydroxy whilst also tapering initial dose of 20mg steroids. but was convinced to restart it after a month, by rheumy, while being off work and it was fine. i also took 10mg steroids while waiting for Hydroxy to kick in. I found the taper from 10 to 5mg much harder than 20 to 10 and it took a year. When I did it too quickly I would wake up and my hands would not open and joints v painful like you. Not much help but you may consider getting stable on the steroids then add in the Hydroxy as it is a steroid sparing drug I believe, unless you are defiantly allergic to it of course! Not sure about the rash I have had patches like that but not all over, I hope you get some useful info from the blood tests. Good luck!

You may also like...